Siberian Mathematical Journal

, Volume 55, Issue 3, pp 511–529 | Cite as

Embedding theorems and a variational problem for functions on a metric measure space

  • N. N. RomanovskiĭEmail author


We use a new method to prove the Sobolev embedding theorem for functions on a metric space and study other questions of the theory of Sobolev spaces on a metric space. We prove the existence and uniqueness of solution to a variational problem.


Sobolev classes Nikol-skiĭ classes functions on a metric space embedding theorems compactness of the embedding variational problem 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Sobolev S. L., Some Applications of Functional Analysis in Mathematical Physics, Amer. Math. Soc., Providence, RI (1991).zbMATHGoogle Scholar
  2. 2.
    Maz’ya V. G., Sobolev Spaces, Springer-Verlag, Berlin (2011).CrossRefzbMATHGoogle Scholar
  3. 3.
    Niko’skiĭ S. M., Approximation of Functions in Several Variables and Embedding Theorems [in Russian], Nauka, Moscow (1977).Google Scholar
  4. 4.
    Besov O. V., Il’in V. P., and Nikol’skiĭ S. M., Integral Representations of Functions and Embedding Theorems, John Wiley and Sons, New York etc. (1978).Google Scholar
  5. 5.
    Triebel H., “Limits of Besov norms,” Arch. Math., 96, No. 2, 169–175 (2011).CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Bojarski B. and Haj’lasz P., “Pointwise inequalities for Sobolev functions and some applications,” Studia Math., 106, No. 1, 77–92 (1993).zbMATHMathSciNetGoogle Scholar
  7. 7.
    Haj’lasz P., “Sobolev spaces on an arbitrary metric spaces,” Potential Anal., 5, No. 4, 403–415 (1996).MathSciNetGoogle Scholar
  8. 8.
    Franchi B., Haj’lasz P., and Koskela P., “Definitions of Sobolev classes on metric spaces,” Ann. Inst. Fourier, 49, No. 6, 1903–1924 (1999).CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Haj’lasz P. and Koskela P., “Sobolev met Poincaré,” Mem. Amer. Math. Soc., 145, No. 688, 1–101 (2000).MathSciNetGoogle Scholar
  10. 10.
    Heinonen J., Lectures on Analysis on Metric Spaces, Springer-Verlag, Berlin (2001).CrossRefzbMATHGoogle Scholar
  11. 11.
    Goldshtein V. M. and Troyanov M., “Axiomatic theory of Sobolev spaces,” Exposition. Math., 19, No. 4, 289–336 (2001).CrossRefMathSciNetGoogle Scholar
  12. 12.
    Bojarski B., “Pointwise characterization of Sobolev classes,” Trudy Mat. Inst. Steklov., 255, No. 1, 71–87 (2006).MathSciNetGoogle Scholar
  13. 13.
    Johnsson A., “Brownian motion on fractals and function spaces,” Math. Z., Bd 222, Heft 3, 495–504 (1996).Google Scholar
  14. 14.
    Barlow M. T., Diffusions on Fractals. Lectures on Probability Theory and Statistics, Springer-Verlag, Berlin (1998) (Lecture Notes Math.; V. 1690).Google Scholar
  15. 15.
    Lott J. and Villani C., “Ricci curvature for metric-measure spaces via optimal transport,” Ann. Math., 169, No. 3, 903–991 (2009).CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Ambrosio L., Gigli N., and Savare G., Gradient Flows in Metric Spaces and in the Space of Probability Measures, Birkhäuser-Verlag, Basel (2008) (Lectures in Math. ETH Zurich).zbMATHGoogle Scholar
  17. 17.
    Kuwada K., “Duality on gradient estimates and Wasserstein controls,” J. Funct. Anal., 258, No. 11, 3758–3774 (2010).CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Romanovskiĭ N. N., “Sobolev spaces on an arbitrary metric measure space: compactness of embeddings,” Siberian Math. J., 54, No. 2, 353–367 (2013).CrossRefzbMATHGoogle Scholar
  19. 19.
    Dezin A. A., “On embedding theorems and the problem of continuation of functions,” Dokl. Akad. Nauk SSSR, 88, No. 5, 741–743 (1953).zbMATHMathSciNetGoogle Scholar
  20. 20.
    Brudnyĭ Yu. A., “Criteria for the existence of derivatives in L p,” Math. USSR-Sb., 2, No. 1, 35–55 (1967).CrossRefGoogle Scholar
  21. 21.
    Ivanishko I. A. and Krotov V. G., “Compactness of embeddings of Sobolev type on metric measure spaces,” Math. Notes, 86, No. 6, 775–788 (2009).CrossRefzbMATHMathSciNetGoogle Scholar
  22. 22.
    Krotov V. G., “Criteria for compactness in L p-spaces, p > 0,” Sb.: Math., 203, No. 7, 1045–1064 (2012).zbMATHMathSciNetGoogle Scholar
  23. 23.
    Vodop’yanov S. K. and Romanovskiĭ N. N., “Sobolev classes of mappings on a Carnot-Carathéodory space: Various norms and variational problems,” Siberian Math. J., 49, No. 5, 814–828 (2008).CrossRefGoogle Scholar
  24. 24.
    Bonfiglioli A., Lanconelli E., and Uguzzoni F., Stratified Lie Groups and Potential Theory for Their Sub-Laplacians, Springer-Verlag, Berlin and Heidelberg (2007).zbMATHGoogle Scholar
  25. 25.
    Jerison D., “The Poincaré inequality for vector fields satisfying Hörmander’s condition,” Duke Math. J., 53, No. 2, 503–523 (1986).CrossRefzbMATHMathSciNetGoogle Scholar
  26. 26.
    Pokhozhaev S. I., “On S. L. Sobolev’s embedding theorem in the case pl = n,” in: Dokl. Nauch.-Tekhn. Konf., MÈU, Moscow, 1965, pp. 158–170.Google Scholar
  27. 27.
    Hardy G. H. and Littlewood J. E., “Some properties of fractional integrals. I,” Math. Z., Bd 27, 565–606 (1928).Google Scholar
  28. 28.
    Trudinger N. S., “On embeddings into Orlicz spaces and some applications,” J. Math. Mech., 17, No. 5, 473–483 (1967).zbMATHMathSciNetGoogle Scholar
  29. 29.
    Cianchi A. A., “Sharp embedding theorem for Orlicz-Sobolev spaces,” Indiana Univ. Math. J., 45, No. 1, 39–65 (1996).CrossRefzbMATHMathSciNetGoogle Scholar
  30. 30.
    Trushin B. V., “Embedding of Sobolev space in Orlicz space for a domain with irregular boundary,” Math. Notes, 79, No. 5, 707–718 (2006).CrossRefzbMATHMathSciNetGoogle Scholar
  31. 31.
    Clarkson J. A., “Uniformly convex spaces,” Trans. Amer. Math. Soc., 40, No. 3, 396–414 (1936).CrossRefMathSciNetGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2014

Authors and Affiliations

  1. 1.Sobolev Institute of MathematicsNovosibirskRussia

Personalised recommendations